Vermont, 2007

Damaging Wind in Vermont, June 1, 2007

June 1, 2007 · NWS ALY · 1 event in 1 county or zone

A very warm, humid airmass, combined with the approach of a cold front from the northwest, led to the development of isolated thunderstorms across portions of western New England during the afternoon and early evening hours of Friday June 1st. A few of these storms became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very warm, humid airmass, combined with the approach of a cold front from the northwest, led to the development of isolated thunderstorms across portions of western New England during the afternoon and early evening hours of Friday June 1st. A few of these storms became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT FRI JUN 1 2007

.SYNOPSIS...
BERMUDA HIGH WILL BE CONTROL OF OUR WEATHER THROUGH MUCH OF THE
WEEKEND. VERY WEAK DISTURBANCES...ROTATING AROUND THE RIDGE...WILL
COMBINE WITH DAYTIME HEATING TO PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS THIS EVENING...LATE SATURDAY AND SUNDAY AS WELL.
HOWEVER...MUCH OF THIS TIME WILL BE RAINFREE HUMID AND WARM.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
IT APPEARS THE MUCH OF OUR AREA IS CAPPED AS TEMPS HAVE REACHED
PAST THE CONVECTION TEMPERATURE WITH ONLY A FEW CU LOCALLY. WE
APPEARED TO BE GETTING A LITTLE DOWNSLOPING OFF THE HELDERBERGS AS
OUR DEWPOINT AS ACTUALLY FALLEN TO THE UPPER 50S. SBCAPES HAVE
JUMPED TO AROUND 2000/J/KG. MEANWHILE...LOTS OF CU AND SCATTERED
STORMS HAVE POPPED UP OVER THE ADIRONDACK PARK...SOUTHERN GREENS AND
EVEN DOWN IN THE MID HUDSON VALLEY...MOVING ESE ABOUT 20 MPH. IT
APPEARS THAT OROGRAPHIC LIFT MIGHT BE THE ONLY REAL TRIGGER IS
TOWN...BUT IT OBVIOUSLY HAS BEEN MORE THAN ENOUGH TO INITIATE
CONVECTION ON ITS OWN. FEEL CONVECTION PEAK BEFORE NIGHTFALL...AND
WILL BECOME MORE ISOLATED IN OUR VALLEY AREAS BY EVENING...STILL
SCATTERED OVER TERRAIN HIGHER THAN 1000 FEET. WHERE CONVECTION DOES
TAKE PLACE...UPDRAFTS COULD BECOME FAIRLY POTENT AND WITH WINDS 30+
KTS NOT TOO FAR OFF THE DECK...REACHING NEARLY 50 KTS AT AROUND THE
500 MB...THESE COULD CONTAIN STRONG GUST WINDS. WET BULB ZERO TEMPS
ARE EXPECTED TO REMAIN BELOW 1000 FEET SO HAIL IS A DISTINCT
POSSIBILITY. THEREFORE...WILL MENTION SMALL HAIL AS WELL. STORMS
COULD BRIEFLY PULSE TO SEVERE LIMITS AS WE HAVE ALREADY SEEN ON OUR
RADAR (WHICH IS NOW BACK IN SERVICE). HAVE ALREADY PULLED THE
TRIGGER FOR A SEVERE THUNDERSTORM IN SOUTHERN VERMONT AS GRID VILS
HAVE EASILY EXCEEDED 48 (THE VIL OF THE DAY).

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SUNDAY/...
WITH THE LOSS OF HEATING OF THE DAY...WE EXPECT CONVECTION TO
COMPLETELY DIMINISH OVERNIGHT. UNLIKE LAST NIGHT...WE HAVE NO
SYNOPTIC BOUNDARIES...AND ANY FINE-LINE OUTFLOW BOUNDARIES SHOULD
DAMPEN OUT. WILL REMOVE ANY MENTION OF POPS OVERNIGHT. WITH VERY
HUMID AIR IN PLACE...AND LIGHT WIND...EXPECT PATCHY FOG FORMING.
MIGHT BECOME MORE WIDESPREAD IN VALLEY LOCATIONS...WITH THE SHORT
NIGHTS...FOR NOW JUST CALL IT PATCHY.

WENT A CATEGORY HIGHER IN SOME PLACES THAN THE MAV READINGS...WHICH
APPEAR TO BE A LITTLE LOW GIVEN CURRENT DEWPOINTS AND COMPARING
PERSISTENCE FROM LAST NIGHT.

ON SATURDAY...WE DO IT ALL OVER AGAIN. START OFF MURKY HAZY. WE BURN
OFF THE FOG...AND EVENTUALLY THE CU WILL FOLLOW...AGAIN...PROBABLY
STARTING OFF THE HIGHER TERRAIN AS SBCAPES JUMP TO AROUND 1500 J/KG.
THE WIND FIELD LOOKS A TAD WEAKER AND MORE WESTERLY THAN TODAY...BUT
STILL ENOUGH OF FLOW TO PRODUCE ISOLATED STRONG STORMS AGAIN. FOR
NOW...NO ENHANCED WORDING PLANNED FOR SATURDAY.

SATURDAY NIGHT WILL SEE CONVECTION DIE DOWN AGAIN...LEAVING US WITH
ANOTHER MUGGY NIGHT.

ON SUNDAY...THERE WILL SUBTLE TO EVENTUALLY SIGNIFICANT SYNOPTIC
CHANGES COMPARED TO PREVIOUS DAYS. A BROAD UNNAMED TROPICAL SYSTEM
OVER THE SOUTHEAST OF GULF OF MEXICO MIGHT EVENTUALLY BECOME A NAMED
STORM AND MIGHT IMPACT OUR WEATHER.

BTW...THE OFFICIAL 2007 ATLANTIC HURRICANE SYSTEM STARTED TODAY
JUNE 1. WE HAVE ALREADY HAD A SUBTROPICAL NAMED STORM IN MAY...ONLY
THE FIRST ONE IN MAY IN 1981

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

A DIGGING MIDWEST TROUGH WILL MOVE EAST AND BEGIN TO BREAK OUR RIDGE
DOWN BY LATE SUNDAY. A SOUTHERLY FLOW AHEAD OF THE TROUGH IS STILL
FORECAST TO PULL THIS TROPICAL SYSTEM UP THE EASTERN
SEABOARD...REACHING THE LONG ISLAND BY EARLY MONDAY. THE GFS TAKES
THE LION SHARE OF THE RAIN WITH THIS FEATURE TO OUR EAST...WHILE THE
NAM IS A BIT WETTER. LUCKILY...THE ADVANCING TROUGH DOES NOT APPEARS
TO CUT-OFF SO THE WHOLE SYSTEM IS MORE PROGRESSIVE THAN BEFORE.

BY TUESDAY...WE WILL BE IN A NW FLOW AS THE TROUGH SETTLES OVER THE
NE CONUS. A SERIES OF COLD FRONTS COMING THROUGH LOOKS TO KEEP US
UNSETTLED INTO EARLY WEDNESDAY...BEFORE HIGH PRESSURE BRIEFLY BUILDS
OVER US ON THURSDAY. TEMPERATURES WILL RETURN TO OR SLIGHTLY BELOW
NORMAL DURING THIS TIME FRAME.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

CONDITIONS WERE VFR ACROSS THE REGION ASIDE FROM FROM WHERE
CONVECTION WAS FIRING UP...WITH FEW TO SCATTERED LOW CLOUDS AND
SCATTERED MID LEVEL AND HIGH CLOUDS. EXPECT CLOUDS TO INCREASE AS
THE AFTERNOON GOES ON BUT SCATTERED MVFR/IFR SHOULD PRETTY MUCH BE
LIMITED TO THE AREA UNDER OF SHOWERS AND THUNDERSTORMS. WITH LARGE
AMOUNT OF RESIDUAL MOISTURE CAN EXPECT VISIBILITY TO DROP TO MVFR
LATE THIS EVENING DUE TO HAZE AND FOG...AND LATER DURING THE NIGHT
COULD SEE SOME LOCALIZED IFR VISIBILITY OR CIGS DUE TO LOW STRATUS
IN A FEW PLACES. THE WEEKEND IS LIKELY TO BE PRETTY MUCH OF A REPEAT
WITH INCREASING AMOUNTS OF EARLY MORNING FOG/HAZE AND
AFTERNOON/EVENING THUNDER STORMS AS THE AIR BECOMES INCREASINGLY
MOIST.

.SAT...AM MVFR FG HZ/PM VFR WITH SCATTERED SHOWERS AND THUNDERSTORMS.
.SUN...AM MVFR FG HZ/PM VFR WITH SCATTERED SHOWERS AND THUNDERSTORMS.
.MON...MVFR CIG. RAIN LIKELY.
.TUE...MVFR CIG. CHANCE SHOWERS.
.WED...VFR. NO SIG WX.

&&

.HYDROLOGY...

RIVERS CONTINUE AT LOW FLOWS RESULTING FROM A PROLONGED PERIOD OF
FAIRLY DRY WEATHER AND SEASONABLE TO ABOVE NORMAL TEMPERATURES.
SCATTERED SHOWERS/TSTMS RESULTED IN LOCALIZED HEAVY RAINFALL ACROSS
THE CATSKILLS BUT THUS FAR LITTLE IMPACT TO THE ESOPUS CREEK.
ADDITIONAL SCATTERED SHOWERS/TSTMS ARE EXPECTED LATE TODAY AND AGAIN
SATURDAY AFTERNOON. THIS PRECIPITATION SHOULD HAVE MINIMAL EFFECTS
ON AREA RIVERS/STREAMS...ALTHOUGH SOME NUISANCE URBAN/SMALL STREAM
PONDING IS POSSIBLE WITHIN ANY HEAVIER PRECIPITATION CORES. SOMEWHAT
MORE WIDESPREAD RAINFALL IS POSSIBLE LATE SUN INTO MONDAY...WHICH
COULD LEAD TO MORE SIGNIFICANT RESPONSES ON AREA RIVERS/STREAMS.
RIGHT NOW...THE BULK OF THIS RAIN MIGHT STAY JUST EAST OF OUR
AREA...BUT ANY SHIFT IN THE STORM TRACK COULD EASILY BRING THE
HEAVIEST RAIN INTO OUR REGION.

&&

.FIRE WEATHER...
FULL RECOVERY TONIGHT WITH RH VALUES APPROACHING 100 PERCENT ALONG
WITH PATCHY DENSE FOG. RH VALUES WILL ONLY DROP TO BETWEEN 40 AND 50
PERCENT BY TOMORROW AFTERNOON. MORE SCATTERED SHOWERS AND STORMS
EXPECTED TOMORROW AFTERNOON...MAINLY OVER THE HIGHER TERRAIN. FULL
RECOVERY AGAIN TOMORROW NIGHT WITH MORE FOG POSSIBLE. SIMILAR
CONDITIONS ON SUNDAY WITH PM RH VALUES 45 TO 55 PERCENT. LIGHT WIND
LATE THIS EVENING...BECOMING S THEN VEERING TO THE W AROUND 10 MPH
ON SATURDAY...MORE SOUTHERLY AROUND 10 MPH ON SUNDAY.

A TROPICAL SYSTEM MIGHT BRING A WIDESPREAD WETTING RAIN LATE SUNDAY
INTO MONDAY. STILL HAVE THE CHANCE OF SHOWERS ON TUESDAY BEFORE
DRIER WEATHER RETURNS BY MIDDAY.

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...RCK
HYDROLOGY...RCK
FIRE WEATHER...RCK
Hazardous weather outlook, Jun 1, 2:20 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT FRI JUN 1 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
320 PM EDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THROUGH TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO
THE EVENING HOURS. THE STRONGEST THUNDERSTORMS MAY PRODUCE LOCALIZED
DAMAGING WINDS AND HAIL. THUNDERSTORMS WILL MOVE TOWARD THE EAST TO
SOUTHEAST AT AROUND 20 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED...NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND
SUNDAY AFTERNOON AFTERNOON.

A SURGE OF TROPICAL MOISTURE MAY MOVE NORTHWARD INTO THE REGION
LATE SUNDAY INTO MONDAY. AS THIS MOISTURE INTERACTS WITH A FRONT
APPROACHING FROM THE WEST...THERE IS A POSSIBILITY OF HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
EAST CENTRAL NEW YORK AND WESTERN NEW ENGLAND.

HWJIV

WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Jun 1, 2:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT FRI JUN 1 2007

NYZ065-011945-
WESTERN DUTCHESS NY-
320 PM EDT FRI JUN 1 2007

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...AND VERY HEAVY RAIN. THE HEAVY RAIN WILL CAUSE
PONDING OF WATER ON ROADWAYS. THIS STORM WAS LOCATED NEAR
FISHKILL...OR ABOUT OVER BEACON...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HOPEWELL JUNCTION BY 325 PM.

TAW/IAA

The radar

The Albany radar (KENX), 93 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
June 1, 2:20 PM EST
Where
Bennington County, Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.080, -73.150

Two trees were reported down along Route 7A in Arlington, near the recreation center, due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37429.